Virginia, 2001

Hail and Damaging Winds in Virginia, May 22, 2001

May 22, 2001 · NWS AKQ · 8 events in 5 counties and zones

6 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 10:10 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 22, 10:10 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1110 AM EDT TUE MAY 22 2001

QUIET AND SLOWLY HEATING UP OVR MOST OF CWA THIS MORNING. ENTIRE CWA
IN WARM SECTOR AND LO LVL S-SW FLO INCREASING.  CAPES ATTM RUNNING
3000+ IN AKQ-LYH QUADRANT AND LI'S -3.  CDFNT ROUGHLY ALONG TN/VA
LINE AND A GOOD BIT UNTAPPED ENERGY SITTING OVR SRN ZNS. SOME
QUESTION STILL AS TO HOW MUCH SVR POTENTIAL EXISTS AND OVR HOW MUCH
OF CWA.  WOULD BE MORE CONCERNED IF TEMPS WERE A BIT WARMER
INCREASING LAPSE RATES BUT WE ARE STILL SVRL HRS AWAY FM MAX
HEATING.   WND PROFILES ARE UNIDIRECTIONAL WITH SPEED SHEAR THRU
LOWEST 2KM SUGGESTING MUTIL-CELL STORMS.  FOR UPDATE WL MENTION SVR
OVR WRN HALF OF ZONES AND ADD WNDS&HAIL.  MADE SLIGHT POP CUT FOR
1ST PD GIVEN SLOWER PRECIP ADVANCE.  MOST TEMPS LOOKING OK.

FCSTID = 71
SBY   78  60  75  54 /  40  60  10   0
OXB   80  60  72  54 /  40  60  10   0
ECG   83  64  78  58 /  50  60  10   0
ORF   80  64  76  60 /  40  60  10   0
PHF   80  60  75  55 /  40  60  10   0
AKQ   84  62  78  56 /  50  60  10   0
RIC   81  58  77  54 /  50  60   0   0
FVX   81  58  77  54 /  50  60   0   0

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN

In the hours before

Special weather statement, May 22, 10:40 AM EST, 3 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-222345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT TUE MAY 22 2001

...SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING...

THERE IS A RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEAST AND CENTRAL VIRGINIA...NORTHEAST
NORTH CAROLINA...AND THE EASTERN SHORE. DAMAGING WIND GUSTS UP TO 60
MPH...AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS
AFTERNOON OR EVENING.

AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH INTO NORTH
CAROLINA.  EVENTUALLY THE THUNDERSTORM THREAT WILL PROGRESS EASTWARD
INTO THE EVENING.  NO WATCHES ARE IN EFFECT AT THIS TIME FOR THESE
LOCATION...BUT A SEVERE THUNDERSTORM WATCH IS LIKELY BEFORE 4 PM FOR
SOUTH CENTRAL VI4RGINIA AND NORTHEAST NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SCHUMANN
Special weather statement, May 22, 12:55 PM EST, 1 hour before
MDZ021>025-VAZ048-049-060>094-221730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 PM EDT TUE MAY 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 274 IS IN EFFECT UNTIL 800 PM EDT
FOR THE FOLLOWING AREAS...ALL SOUTH CENTRAL VIRGINIA EXCEPT THE
TIDEWATER REGION AND LOWER EASTERN SHORE.

AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH TO THE NORTH
CAROLINA AND VIRGINIA BORDER.  EVENTUALLY THE THUNDERSTORM THREAT
WILL PROGRESS EASTWARD INTO THE EVENING AND ADDITIONAL WATCHES MAY
BE ISSUED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF
THESE STORMS.

SCHUMANN

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Louisa

When
May 22, 1:55 PM EST
Where
Louisa County, Mineral
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
38.017, -77.917

Thunderstorm Wind, Fluvanna

When
May 22, 5:00 PM EST
Where
Fluvanna County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.833, -78.217

Large trees down.

Thunderstorm Wind, Louisa

When
May 22, 5:10 PM EST
Where
Louisa County, Green Spgs
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -78.117

Large trees down.

Hail, Richmond

When
May 22, 5:28 PM EST
Where
Richmond County, Warsaw
Measured
1 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
37.967, -76.767

Thunderstorm Wind, Westmoreland

When
May 22, 5:35 PM EST
Where
Westmoreland County, Westmoreland
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.067, -76.567

Large trees down.

Thunderstorm Wind, Caroline

When
May 22, 5:55 PM EST
Where
Caroline County, 2 mi W of Ruther Glen
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.917, -77.500

Numerous large trees down.

Thunderstorm Wind, Caroline

When
May 22, 6:05 PM EST
Where
Caroline County, Woodford
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -77.400

Railroad crossing destroyed.

Thunderstorm Wind, Caroline

When
May 22, 6:05 PM EST
Where
Caroline County, 1 mi W of Burruss Corner
Property damage
$10,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
37.880, -77.433

Roofs destroyed on several houses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247295, 5247297, 5247296, 5247298, 5247299, 5247300, 5247301, 5247302.